Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 3, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Jan 6, 2017, 3:09 PM CST for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jan 6, 2017, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2017, 3:09 PM CST (21:09 UTC)
- In effect from
- Jan 6, 2017, 9:00 PM CST
- Expired
- Jan 7, 2017, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS43 KGLD 062109 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 209 PM MST FRI JAN 6 2017 ...DANGEROUS WIND CHILLS AGAIN TONIGHT AND SATURDAY MORNING... .TEMPERATURES WILL DROP TO NEAR OR BELOW ZERO AGAIN LATE THIS EVENING THROUGH SATURDAY MORNING. THIS WILL COMBINE WITH WINDS 5 TO 10 MPH TO CREATE DANGEROUS WIND CHILLS AROUND 15 BELOW ZERO OR LOWER. COZ090>092-KSZ001>004-013-027-NEZ079>081-070600- /O.NEW.KGLD.WC.Y.0003.170107T0300Z-170107T1600Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN... NORTON...GOODLAND...SHARON SPRINGS...BENKELMAN...CULBERTSON... TRENTON...STRATTON NE...PALISADE...MCCOOK 209 PM MST FRI JAN 6 2017 /309 PM CST FRI JAN 6 2017/ ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM MST /9 PM CST/ THIS EVENING TO 9 AM MST /10 AM CST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 8 PM MST /9 PM CST/ THIS EVENING TO 9 AM MST /10 AM CST/ SATURDAY. * TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY MORNING. * IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS LITTLE AS 15 MINUTES. * WINDS...WEST 5 TO 10 MPH. * TEMPERATURES...4 BELOW ZERO TO NEAR ZERO. * WIND CHILL...15 TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$
2 follow-up statements
565 WWUS43 KGLD 070550 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MST FRI JAN 6 2017 KSZ014-041-071600- /O.EXA.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/ THOMAS-GREELEY- INCLUDING THE CITIES OF...COLBY...TRIBUNE 1050 PM MST FRI JAN 6 2017 /1150 PM CST FRI JAN 6 2017/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ SATURDAY. * TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY MORNING. * IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS LITTLE AS 15 MINUTES. * WINDS...WEST 5 TO 12 MPH. * WIND CHILL...15 TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$ COZ090>092-KSZ001>004-013-027-NEZ079>081-071600- /O.CON.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN... NORTON...GOODLAND...SHARON SPRINGS...BENKELMAN...CULBERTSON... TRENTON...STRATTON NE...PALISADE...MCCOOK 1050 PM MST FRI JAN 6 2017 /1150 PM CST FRI JAN 6 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ SATURDAY... * TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY MORNING. * IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS LITTLE AS 15 MINUTES. * WINDS...WEST 5 TO 12 MPH. * WIND CHILL...15 TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$
114 WWUS43 KGLD 071554 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 854 AM MST SAT JAN 7 2017 COZ090>092-KSZ001>004-013-014-027-041-NEZ079>081-071700- /O.EXP.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-WALLACE-GREELEY-DUNDY-HITCHCOCK- RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...SHARON SPRINGS...TRIBUNE... BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE... MCCOOK 854 AM MST SAT JAN 7 2017 /954 AM CST SAT JAN 7 2017/ ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS MORNING... TEMPERATURES HAVE WARMED AND WIND CHILLS HAVE IMPROVED ACROSS THE ADVISED AREA. FURTHER WARMING WITH IMPROVE WIND CHILLS AT ISOLATED LOCATIONS THAT ARE NEAR ADVISORY CRITERIA WITHIN THE HOUR, THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 1:00 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 6, 1:00 PM CST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1200 PM MST Fri Jan 6 2017 .UPDATE... Issued at 1022 AM MST Fri Jan 6 2017 Wind chill warnings/advisories expired as all but a few isolated locations had warmed well above criteria. Based on surrounding obs, the few sites still reporting near advisory criteria were likely not up to date/representative. In any case expectation is that further warming within the hour would still support expiration. Also made minor adjustment to high temps to account for locations with deeper snow pack were highs may struggle to reach 20F. Will monitor near term trends/short range guidance for any further adjustments to highs today as it could be highly variable (in line with narrow bands of deeper snow). && .SHORT TERM...(Today through Sunday night) Issued at 317 AM MST Fri Jan 6 2017 With wind chill highlights in effect across the majority of the forecast area this morning, the forecast focus is on the cold temperatures across the central high plains region. With low temperatures early this morning between zero and 15 below zero, wind speeds of only 5 to 10 mph are producing widespread wind chills of 15 to 25 below zero. Localized wind chill values in the vicinity of the Kansas, Colorado, and Nebraska tri-border region are dropping to between 25 and 35 below zero. Early morning lows will not be quite as cold Saturday morning with readings in the single digits above and below zero, so wind chills are only expected to bottom out between 10 and 15 below zero. The mean jet stream position east of the Rockies continues to sag south into the gulf coast states through Saturday as the main upper trough sweeps across the southern plains into the Mississippi Valley region and the Appalachians. This will allow the cold area of surface high pressure currently over the high plains to move further south and est across the plains states. Over the western U.S. a ridge amplifies over the Intermountain and Rocky Mountain region. The west to northwest flow aloft over the Rockies will help produce a lee surface trough that extends from eastern Wyoming to eastern New Mexico. Expect mainly south to southwest surface flow between the exiting high pressure area and deepening lee surface trough that will help bring high temperatures back up into the 40s for most of the forecast area on Sunday. No precipitation is expected through the short term period. .LONG TERM...(Saturday night through Thursday) Issued at 1200 PM MST Fri Jan 6 2017 Saturday night through Friday...general theme is for warming temperatures Sunday and Monday as an upper level ridge slowly moves over the area. There will be periods of increasing and decreasing clouds with no precipitation expected. An upper level trough moves across the area late Monday night through Tuesday morning bringing some cooler temperatures and perhaps breezy northwest winds to the area. Near zonal flow expected Wednesday with continued above normal temperatures. Cooler then colder air moves in for Thursday and Friday. We could see some light snow as an upper trough moves across the area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1022 AM MST Fri Jan 6 2017 VFR conditions should continue through the TAF period at both KGLD and KMCK terminals. Prevailing winds will remain below 10-12 kt through the TAF period, with direction varying from the west to southwest due to high pressure sliding east of both terminals. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DR SHORT TERM...LOCKHART LONG TERM...99 AVIATION...DR
Hazardous weather outlook, Jan 6, 11:07 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1007 AM MST FRI JAN 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1007 AM MST FRI JAN 6 2017 /1107 AM CST FRI JAN 6 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WILL DEVELOP AFTER MIDNIGHT TONIGHT ACROSS THE TRI STATE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WILL CONTINUE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 7:13 PM CST | Wind Chill Warning | GLD | Cheyenne, Rawlins | 16 hr |
Nearby
Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Nebraska, 2017Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.